Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 33, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 17, 2017, 1:19 PM MST for 4 counties in Wyoming. It took effect at Dec 18, 2017, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2017, 1:19 PM MST (20:19 UTC)
- In effect from
- Dec 18, 2017, 2:00 AM MST
- Expired
- Dec 17, 2017, 9:31 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818 WWUS75 KCYS 172019 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 119 PM MST Sun Dec 17 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR THE ARLINGTON AND BORDEAUX AREAS... WYZ106-110-181200- /O.NEW.KCYS.HW.A.0033.171218T0900Z-171219T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 119 PM MST Sun Dec 17 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late tonight through Monday afternoon. * TIMING...Winds will become strong and gusty late tonight and persist through Monday afternoon. * WINDS...Sustained west winds 30 to 40 mph with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for lightweight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
709 WWUS75 KCYS 172305 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 405 PM MST Sun Dec 17 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR THE BORDEAUX AREAS... ...HIGH WIND WARNING NOW IN EFFECT FOR THE ARLINGTON AREA THROUGH MONDAY AFTERNOON... WYZ110-180715- /O.UPG.KCYS.HW.A.0033.171218T0900Z-171219T0000Z/ /O.NEW.KCYS.HW.W.0043.171217T2305Z-171219T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 405 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST MONDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until 5 PM MST Monday. The High Wind Watch is no longer in effect. * TIMING...Strong wind speeds will slowly diminish this evening to speeds of 40 to 50 mph but will become strong again and gusty late tonight and persist through Monday afternoon. * WINDS...Sustained west winds 30 to 40 mph with gusts to 65 mph possible. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for lightweight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-180715- /O.CON.KCYS.HW.A.0033.171218T0900Z-171219T0000Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 405 PM MST Sun Dec 17 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 2 AM MST MONDAY THROUGH MONDAY AFTERNOON... * TIMING...Winds will become strong and gusty late tonight and persist through Monday afternoon. * WINDS...Sustained west winds 30 to 40 mph with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for lightweight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
112 WWUS75 KCYS 180431 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 931 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR THE BORDEAUX AREA... ...HIGH WIND WARNING FOR THE I-80 SUMMIT AND FOOTHILLS ON MONDAY... ...HIGH WIND WARNING IN EFFECT FOR THE ARLINGTON AREA THROUGH MONDAY AFTERNOON... WYZ106-181245- /O.UPG.KCYS.HW.A.0033.171218T0900Z-171219T0000Z/ /O.EXB.KCYS.HW.W.0043.171218T0900Z-171219T0000Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 931 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST MONDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 2 AM to 5 PM MST Monday. The High Wind Watch is no longer in effect. * TIMING...Wind speeds will become strong and gusty late tonight and persist through Monday afternoon. * WINDS...Sustained west winds 40 to 50 mph with gusts to 70 mph possible. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for lightweight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ116-117-181245- /O.EXB.KCYS.HW.W.0043.171218T1400Z-171219T0000Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 931 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM MST MONDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 7 AM to 5 PM MST Monday. * TIMING...Wind speeds will continue to increase through Monday morning and become quite strong by Monday afternoon. * WINDS...Sustained west winds 35 to 45 mph with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for lightweight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-181245- /O.CON.KCYS.HW.W.0043.000000T0000Z-171219T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 931 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST MONDAY... * TIMING...Wind speeds will become strong again and gusty late tonight and persist through Monday afternoon. * WINDS...Sustained west winds 35 to 45 mph with gusts to 65 mph possible. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for lightweight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 17, 10:25 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 17, 10:25 AM MST, 2 hours 54 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Cheyenne WY 1025 AM MST Sun Dec 17 2017 .UPDATE... Issued at 1018 AM MST Sun Dec 17 2017 Light mixed wintry precipitation and areas of freezing fog observed earlier this morning have dissipated. Areas of low stratus affecting Alliance, Douglas, Scottsbluff, Sidney and Torrington persist late this morning. Latest model trends show these low cloud ceilings lifting through early afternoon. Updated grids and zones to account for these trends. && .SHORT TERM...(Today through Monday) Issued at 305 AM MST Sun Dec 17 2017 Deep low-level saturation and moist upslope flow is supporting fog and patchy freezing drizzle, along with areas of light snow along/ east of the Laramie Range this AM. Radar & GOES-16 IR imagery have been indicative of a decrease in overall precipitation coverage w/ precipitation ending in northern areas. WYDOT web cams show little or no snow cover on roads in Converse county, so we have cancelled the inherited Winter Weather Advisory. Areas of dense fog continue along I-80 between Laramie & Cheyenne. We opted to remove the city of Cheyenne from the Dense Fog Advisory as local visibilities have improved and will likely not fall again with precipitation falling at this time. We will re-evaluate the I-80 summit prior to the 13z expiration. Generally minimal impacts from this, but will continue to strongly message potential for areas of icy road conditions and low visibility this AM. Conditions improving through the day w/sfc flow becoming westerly in response to a passing trough axis. Some concern for high winds in the wind corridors late tonight and early Monday. A strong short-wave will track across Saskatchewan & Manitoba during this time, enhancing low-lvl height gradients over southeast Wyoming. NAM/GFS CAG-CPR gradients climb to 50-60 meters at both H7/H85, but a lack of stronger flow aloft could limit risk for warning-criteria gusts. The GFS peaks H7 flow around 35 kts at ARL, and H8 flow near 50 kts at BRX early Monday. Am not confident enough to issue any high wind headlines at this time, but the best chance for 50+ kt gusts appears to be at BRX between 12-18z Mon. .LONG TERM...(Monday Night through Saturday) Issued at 305 AM MST Sun Dec 17 2017 Dry and somewhat mild conditions expected Tuesday and Wednesday before big changes sweep in Thursday through the next weekend when more typical Wyoming and western Nebraska winter conditions return home for a holiday visit. Models in fair agreement bringing a significant chance of snow to the area Wednesday night into Thursday morning behind a strong Arctic cold front that will move through late Wednesday. Model blends continue to be catching up with trends towards higher snow amounts Thursday, so we went a little above the blends on snow totals during the day on Thursday when colder air becomes more deeply entrenched along the deep moisture and lift axis as the upper trough moves across. ECMWF and to some degree the GFS bring a closed low across Colorado Thursday, which is a little stronger than the previous 00Z runs. The low level pressure gradient Thursday would suggest northerly winds 15 to 25 mph with strong cold advection and potential for some blowing and drifting snow. So, there is the real potential for travel impacts across the region on Thursday, and folks need to stay tuned in on that. Also, in addition to the snow potential, wind chills and cold temperatures will be the main message for the latter part of the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday morning) Issued at 1017 AM MST Sun Dec 17 2017 Patchy MVFR/IFR cigs affecting mainly the Neb Panhandle will break up by 20Z with VFR conditions then expected areawide through tonight. Some gusty winds possible around the mtns later tonight as well. && .FIRE WEATHER... Issued at 245 AM MST Sun Dec 17 2017 Cooler temperatures and abundant low-level moisture will limit the potential for critical fire weather conditions. Minimum RHs should remain well outside of critical thresholds through the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...CLH LONG TERM...JG AVIATION...RE FIRE WEATHER...CLH
Hazardous weather outlook, Dec 17, 10:35 AM MST, 2 hours 44 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Cheyenne WY 1035 AM MST Sun Dec 17 2017 WYZ101>105-107>109-111>119-181700- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1035 AM MST Sun Dec 17 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A strong cold front will sweep across the region Wednesday night and Thursday. This front will be accompanied by widespread accumulating snowfall and much colder temperatures, with morning lows in the single digits below zero possible Friday. Those with early holiday travel plans from mid to late this week should continue to monitor the latest weather forecasts as details on this storm become more clear. .Spotter information statement... Spotter activation will not be required. WYZ106-110-181700- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- 1035 AM MST Sun Dec 17 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong west winds with gusts of 50 to 60 mph may develop late tonight, impacting travel for lightweight and high profile vehicles along Interstate 25 between Chugwater and Wheatland, and Interstate 80 through Arlington and Elk Mountain. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Strong west winds with gusts of 50 to 60 mph may continue through late Monday afternoon. A strong cold front will sweep across the region Wednesday night and Thursday. This front will be accompanied by widespread accumulating snowfall and much colder temperatures, with morning lows in the single digits below zero possible Friday. Those with early holiday travel plans from mid to late this week should continue to monitor the latest weather forecasts as details on this storm become more clear. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-181700- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 1035 AM MST Sun Dec 17 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A strong cold front will sweep across the region Wednesday night and Thursday. This front will be accompanied by widespread accumulating snowfall and much colder temperatures, with morning lows in the single digits above zero Friday. Those with early holiday travel plans from mid to late this week should continue to monitor the latest weather forecasts as details on this storm become more clear. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Dec 17, 8:00 AM MST, 5 hours 19 minutes before
Special Weather Statement National Weather Service Cheyenne WY 800 AM MST Sun Dec 17 2017 WYZ115-171630- Laramie Valley- Including the cities of Bosler and Laramie 800 AM MST Sun Dec 17 2017 ...AREAS OF FOG AFFECTING LARAMIE AND THE LARAMIE VALLEY THROUGH MID MORNING... Motorists traveling through the Laramie Valley, including Laramie, will encounter areas of dense fog through mid morning. Visibilities will be reduced to a quarter mile at times. In addition, freezing fog will cause slick spots on area roadways, including Interstate 80. Reduce speeds, use low beam headlights and increase following distances between vehicles.
Special weather statement, Dec 17, 1:00 PM MST, 19 minutes before
Special Weather Statement National Weather Service Cheyenne WY 100 PM MST Sun Dec 17 2017 WYZ110-172300- North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 100 PM MST Sun Dec 17 2017 Sustained west winds of 30 to 40 mph with gusts to around 55 mph will occur along Interstate 80 between mile markers 240 and 285 this afternoon. This includes Arlington and Elk Mountain. Those traveling with lightweight and high profile vehicles should exercise caution and be alert for sudden wind gusts.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 9:28 PM MST | Dense Fog Advisory | CYS | Albany, Laramie | 8 hr |
| Dec 17, 4:05 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 25 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.